Pennsylvania, 2010Damaging Winds in Pennsylvania, July 23, 2010
July 23, 2010 · NWS CTP · 4 events in 3 counties and zones
Strong heating of a very moist warm sector air mass contributed to isolated severe thunderstorm development during the mid to late afternoon. The storms produced sporadic reports of wind damage in Elk, Clearfield, Clinton and Northern Centre Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong heating of a very moist warm sector air mass contributed to isolated severe thunderstorm development during the mid to late afternoon. The storms produced sporadic reports of wind damage in Elk, Clearfield, Clinton and Northern Centre Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 1:57 PM EST, 53 minutes earlier.
Area forecast discussion, Jul 23, 1:57 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT FRI JUL 23 2010
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD THROUGH PENNSYLVANIA TODAY...THEN
STALL OUT NEAR THE NEW YORK BORDER THROUGH SATURDAY. A COLD FRONT
WILL PUSH SOUTHEAST ACROSS THE REGION SATURDAY NIGHT AND SUNDAY. HIGH
PRESSURE WILL MOVE INTO THE AREA FOR EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SEVERE THUNDERSTORM WATCH VALID UNTIL 8PM FOR AREAS NORTH OF
INTERSTATE 80. MID LEVEL WARM AIR (+10-12C/700MB) SHOULD PRECLUDE
DEVELOPEMENT OF CONVECTION FARTHER SOUTH.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
STRONG 3-4 SD ABOVE NORMAL H5 HEIGHTS OVER THE
SOUTHEAST...BOUNDARY ZONE /RING IF FIRE/ SETS UP NEAR THE NY
BORDER THROUGH THE WEEKEND. EXPECT A REPEAT OF TODAY FOR SATURDAY.
+22C 850 TEMPS ARE SOME OF THE HIGHEST VALUES POSSIBLE OVER
SOUTHEAST PA CLIMATOLOGICALLY SPEAKING. THIS WOULD EASILY ROCKET
TEMPS TO NEAR 100. WITH DEWPOINTS IN THE LOWER TO MID 70S...KEPT
EXCESSIVE HEAT WATCH GOING FOR SATURDAY OVER THE SOUTHEAST WITH
105 APPARENT TEMP POSSIBLE.
THE 10+C TEMPS AT 700 HPA SHOULD PRECLUDE MUCH CONVECTIVE
ACTIVITY ON SATURDAY. HOWEVER AS STRONG MID LEVEL FLOW AND
FORCING SPREAD EWD AHEAD OF A SHORTWAVE TROUGH MOVING THROUGH THE
GREAT LAKES REGION...TSTMS ARE LIKELY TO DEVELOP LATE IN THE
DAY...ESP ACROSS THE NW MTNS. MOIST/UNSTABLE ENVIRONMENT SHOULD BE
CONDUCTIVE FOR ISOLATED SVR WX IN THE FORM OF WET MICROBURSTS.
INCREASING 0-1KM SHEAR ALONG APPROACHING LL JET COULD PRODUCE AN
ENVIRONMENT FAVORABLE FOR SUPERCELLS ACROSS THE NORTHWEST TOWARD
EVENING.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE FAVORABLY SHEARED AND UNSTABLE ENVIRONMENT...COMBINED WITH
LARGE SCALE FORCING AHEAD OF APPROACHING SHORTWAVE...WILL LIKELY
SUPPORT WIDESPREAD TSTM DEVELOPMENT ALONG/AHEAD OF APPROACHING
COLD FRONT SAT NIGHT ACROSS THE NW MTNS. BASED ON MDL TIMING OF
FRONT...WILL KEEP CHC OF RAIN LOW ACROSS THE SE ZONES SAT NIGHT.
THERE IS RELATIVELY HIGH UNCERTAINTY WITH REGARDS TO FROPA TIMING
SUNDAY. FOR NOW WILL FOLLOW HPC PROGS WHICH BRING THE FRONT ACROSS
CENTRAL PA EARLY SUNDAY AM AND WILL KEEP CHC POPS IN THE
SOUTH/EAST ZONES.
WEAK TROUGHING/NORTHWEST FLOW IS EXPECTED TO PERSIST ACROSS THE
NORTHEAST CONUS INTO NEXT WEEK...WITH PERHAPS A GRADUAL PATTERN
TRANSITION TOWARD A POSITIVE PNA AS THE SUBTROPICAL RIDGE
AMPLIFIES N/W INTO PLAINS AND ROCKIES.
THE LATE WEEKEND FROPA IS EXPECTED TO PENETRATE SWD INTO THE
CAROLINAS EARLY NEXT WEEK...WITH A SLIGHTLY DRIER CONTINENTAL
POLAR AIR MASS INVADING THE AREA IN ITS WAKE. HIGH PRESSURE WILL
PROVIDE DRY AND SEASONABLY WARM TEMPERATURES MON/TUE. RETURN FLOW
AROUND THE DEPARTING HIGH WILL LEAD TO INCREASING LOW LEVEL
MOISTURE WED/THUR. DIURNAL SHOWERS AND TSTMS WILL BE POSSIBLE WED
WITH MORE ORGANIZED ACTIVITY POSSIBLE THUR AHEAD OF ANOTHER COLD
FRONT.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION DEVELOPING OVER NORTHERN PENNSYLVANIA WITH KBFD HAVING
THE BEST CHANCE FOR TSRA THIS AFTERNOON. MID LEVEL CAP WOULD
INDICATE LESS ACTIVITY TO THE SOUTH BUT ANY STORMS THAT DEVELOP
CAN MOVE SOUTHEAST BY EVENING. PLACED VCTS IN THE WORDING FOR THE
FIRST PERIOD WITH LIMITED COVERAGE NEAR EACH INDIVIDUAL TERMINAL SITE.
CONVECTION WILL DIMINISH BY LATE EVENING...THOUGH ANOTHER WAVE
WILL KEEP CHANCES MAINLY IN THE NORTH OVERNIGHT. CIGS SHOULD
REMAIN PRIMARILY VFR...BUT SOME LOWER CIGS MAY SLIDE INTO HIGHER
TERRAIN OF KBFD/KJST LATE.
OUTLOOK...
SAT-SUN...MAINLY VFR...WITH MVFR IN SCTD AFTN SHRA/TSRA.
MON-TUE...MAINLY VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR PAZ057-059-
063>066.
EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR PAZ057-059-063>066.
&&
SYNOPSIS...FITZGERALD
NEAR TERM...TYBURSKI
SHORT TERM...TYBURSKI
LONG TERM...FITZGERALD/STEINBUGL
AVIATION...TYBURSKI
Hazardous weather outlook, Jul 23, 5:03 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 AM EDT FRI JUL 23 2010
PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-056-
058-241015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
SCHUYLKILL-
603 AM EDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A STALLED WARM FRONT IN THE VICINITY OF NORTHERN PENNSYLVANIA WILL
BE THE FOCUS FOR AFTERNOON THUNDERSTORMS ACROSS THE AREA TODAY. A
FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A STALLED WARM FRONT IN THE VICINITY OF NORTHERN PENNSYLVANIA WILL
BE THE FOCUS FOR AFTERNOON THUNDERSTORMS ACROSS THE AREA SATURDAY.
A FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ057-059-241015-
DAUPHIN-LEBANON-
603 AM EDT FRI JUL 23 2010
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...
A STALLED WARM FRONT IN THE VICINITY OF NORTHERN PENNSYLVANIA WILL
BE THE FOCUS FOR AFTERNOON THUNDERSTORMS ACROSS THE AREA TODAY. A
FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE
HAIL.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WATCH.
A STALLED WARM FRONT IN THE VICINITY OF NORTHERN PENNSYLVANIA WILL
BE THE FOCUS FOR AFTERNOON THUNDERSTORMS ACROSS THE AREA SATURDAY.
A FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ033>036-241015-
SOMERSET-BEDFORD-FULTON-FRANKLIN-
603 AM EDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ063>066-241015-
CUMBERLAND-ADAMS-YORK-LANCASTER-
603 AM EDT FRI JUL 23 2010
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 12:06 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
106 PM EDT FRI JUL 23 2010
PAZ004-005-231730-
MCKEAN PA-WARREN PA-
106 PM EDT FRI JUL 23 2010
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKEAN AND EAST CENTRAL
WARREN COUNTIES...
AT 104 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARREN...MOVING EAST
AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR MARSHBURG AROUND 130 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 59.
LAT...LON 4193 7854 4170 7858 4178 7918 4196 7915
FORECASTER: TYBURSKI
Special weather statement, Jul 23, 12:06 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
106 PM EDT FRI JUL 23 2010
PAZ004-231730-
WARREN PA-
106 PM EDT FRI JUL 23 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN COUNTY...
AT 104 PM EDT...A STRONG THUNDERSTORM WAS 23 MILES NORTH OF OIL
CITY...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR GARLAND AROUND 120 PM...TIDIOUTE AROUND 125 PM AND CHAPMAN STATE
PARK AROUND 130 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.
LAT...LON 4184 7962 4181 7908 4162 7911 4162 7938
4165 7963 4183 7963
FORECASTER: TYBURSKISpecial weather statement, Jul 23, 12:28 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
128 PM EDT FRI JUL 23 2010
PAZ004-005-010-231800-
ELK PA-MCKEAN PA-WARREN PA-
128 PM EDT FRI JUL 23 2010
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELK...SOUTHEASTERN
WARREN AND SOUTHWESTERN MCKEAN COUNTIES...
AT 127 PM EDT...A STRONG THUNDERSTORM WAS 15 MILES SOUTHWEST OF
WARREN...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR CHAPMAN STATE PARK AROUND 135 PM...
CLARENDON AROUND 145 PM...SHEFFIELD AROUND 150 PM...LUDLOW AROUND 155
PM AND JAMES CITY AROUND 200 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 66.
LAT...LON 4183 7933 4177 7879 4142 7881 4146 7897
4162 7896 4162 7898 4162 7929 4162 7944
4163 7945
FORECASTER: JUNGSpecial weather statement, Jul 23, 1:14 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 PM EDT FRI JUL 23 2010
PAZ010-231845-
ELK PA-
214 PM EDT FRI JUL 23 2010
...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY...
AT 213 PM EDT...A STRONG THUNDERSTORM WAS NEAR JAMES CITY...MOVING
EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WILCOX AROUND 225 PM...JOHNSONBURG AROUND 230
PM...EAST BRANCH DAM AROUND 235 PM AND ST. MARYS AROUND 240 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
66...STATE ROAD 120...STATE ROAD 255.
LAT...LON 4161 7849 4161 7842 4151 7843 4150 7844
4126 7847 4148 7897 4163 7897 4163 7849
FORECASTER: JUNGSpecial weather statement, Jul 23, 1:53 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
253 PM EDT FRI JUL 23 2010
PAZ010-011-231930-
CAMERON PA-ELK PA-
253 PM EDT FRI JUL 23 2010
...A STRONG THUNDERSTORM WILL AFFECT CAMERON AND EASTERN ELK
COUNTIES...
AT 249 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. MARYS...MOVING
SOUTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TRUMAN AROUND 305 PM...BENEZETTE AROUND 315
PM...HICKS RUN AROUND 325 PM AND DRIFTWOOD AROUND 330 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120...STATE
ROAD 255.
LAT...LON 4153 7811 4148 7805 4148 7801 4147 7800
4136 7800 4122 7810 4125 7847 4138 7869
4159 7856
FORECASTER: JUNGSpecial weather statement, Jul 23, 2:12 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT FRI JUL 23 2010
PAZ010-231945-
ELK PA-
312 PM EDT FRI JUL 23 2010
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ELK COUNTY...
AT 308 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MARIENVILLE TO 8 MILES EAST OF FRYBURG...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL BE NEAR PORTLAND MILLS AROUND 335 PM...
RIDGWAY AROUND 340 PM AND BRANDY CAMP AROUND 345 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
66...STATE ROAD 120...STATE ROAD 255.
LAT...LON 4145 7907 4146 7899 4144 7897 4159 7896
4160 7894 4154 7842 4130 7864 4127 7877
4137 7896 4135 7902 4135 7910 4142 7910
FORECASTER: JUNGThunderstorm Wind, Elk
- When
- July 23, 2:50 PM EST
- Where
- Elk County, 1.04 mi E of Cartwright
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.270, -78.730
Thunderstorm winds estimated near 60 mph knocked down trees in Brockport.
Thunderstorm Wind, Clearfield
- When
- July 23, 3:26 PM EST
- Where
- Clearfield County, 1.25 mi WSW of Penfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.210, -78.600
Thunderstorm winds estimated near 60 mph knocked down trees in Penfield.
Thunderstorm Wind, Centre
- When
- July 23, 4:22 PM EST
- Where
- Centre County, 1.1 mi WSW of Blanchard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.063, -77.619
Thunderstorm winds estimated near 60 mph knocked down trees along Marsh Creek Road in Liberty Township near the Centre-Clinton county-line.
Thunderstorm Wind, Centre
- When
- July 23, 4:25 PM EST
- Where
- Centre County, 0.87 mi SE of Howard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.010, -77.660
Thunderstorm winds estimated near 60 mph knocked down several trees and wires from Howard to Hublersburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010$400,000 · EF2 · 12 events
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238122, 238114, 238135, 238119.